North Dakota, 2017

Hail and Damaging Winds in North Dakota, June 2, 2017

June 2, 2017 · NWS FGF · 19 events in 4 counties and zones

After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$240,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

After spending several weeks with near or below normal temperatures, combined with seemingly endless showers, wind, and clouds, June 2, 2017 was a different day. Morning temperatures started out around 60 F, and quickly warmed into the low to mid 90s by afternoon. Fargo set a record high temperature and Grand Forks was near its record high. Dew point values started the day around 40 F, and topped out the day in the low to mid 60s. So this was the first hot and muggy day of the year. Thunderstorms fired up across central North Dakota during the late afternoon, quickly becoming severe across the Devils Lake region. These storms continued into the Red River Valley during the mid to late evening, then slowly weakened across northwest Minnesota. Eight severe thunderstorm warnings were issued for large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 1:48 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 2, 1:48 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
248 PM CDT Fri Jun 2 2017

.SHORT TERM...(This evening through Saturday)
Issued at 240 PM CDT Fri Jun 2 2017

Timing, coverage and intensity of convection main impacts through
the short term. Main boundary currently from MOT to west of BIS
to a sfc low near MBG. A weaker e-w boundary extends from the low
along the ND/SD border then se to near RST. Main wave pushing
across e MT/WY with a weaker impulse under the ridge axis over the
central dakotas border region. Ahead of boundary dewpoints around
60 reside to the western FA boundary. Bulk shear remains weak
however sufficient instability, cape with favorable mid level
lapse rates over the central dakotas. Cap is weakest over N
central ND and most high resolution model guidance and CAMs
initiate convection along boundary over this region with
secondary area vcnty surface low along s central ND/SD border.
Have maintained highest pops across the NE with adjustments likely
through the evening. Although shear weak sufficient instabiility
and cape for severe storms. Inverted V soundings and dcape all
favorable for strong winds along the the spotty hail threat.
Modest low level jet develops later this evening which may aid in
maintaining convection across northern Mn to some degree
overnight. Temperatures to remain mild overnight.

Convection will continue to propagate eastward across mainly the
Mn portion of the forecast area into early afternoon. Not a great
deal of cooling behind the front so with solar temperatures should
recover with most areas remaining above average.

.LONG TERM...(Saturday night through Friday)
Issued at 147 PM CDT Fri Jun 2 2017

On Saturday night through Monday night, an upper level ridge
approaches and builds in from the west, bringing drier air aloft and
warmer air. This results in highs in the upper 70s to upper 80s with
generally sunny and dry conditions during this period. A small upper
level disturbance brings small chances for a few showers to parts of
northwest and west central Minnesota during this period, but any
rain will be fairly brief.

For the middle to the end of the week, the ridge moves east out of
the Northern Plains and a more active weather pattern emerges with
one or two upper level short waves moving through the Northern and
Canadian Plains. Model confidence is low in the timing of these
disturbances, but there is definitely a signal that rain chances
will be in the forecast for a few periods with some threat for
storms on one or two days. With increased cloud cover and rain
chances, temperatures will be a bit cooler than the weekend with
highs generally in the 70s and lows in the 40s to 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 2 2017

Highest confidence for T potential in the DVL area so included a
tempo group around 00z give or take an hour or so. With inverted V
soundings strong winds look to be the highest threat so mentioned
45kt gusts with T. Farther east more uncertain on how convection
will hold together so left out of forecast other than VCTS in GFK.
Otherwise general VFR conditions expected through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...BP
AVIATION...Voelker
Hazardous weather outlook, Jun 2, 11:01 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1201 PM CDT Fri Jun 2 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031715-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1201 PM CDT Fri Jun 2 2017

...Scattered severe storms possible late this afternoon and
evening across parts of the region...

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a chance for scattered severe thunderstorms late this
afternoon into the evening. The areas with the best chance for
seeing severe thunderstorms are the Devils Lake region into the
northern Red River Valley, mainly between 6 PM and 11 PM. Quarter
sized hail and wind gusts to 70 mph will be the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Minot AFB radar (KMBX), 112 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
June 2, 3:19 PM CST
Where
Benson County, 0.83 mi SSW of Niles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.270, -99.360

Very heavy rain was accompanied by a lot of dime to quarter sized hail.

Hail, Towner

When
June 2, 3:24 PM CST
Where
Towner County, 2.37 mi ESE of Hansboro
Measured
1.25 in hail
Reported by
Public
Coordinates
48.940, -99.320

The hail was mostly small.

Hail, Towner

When
June 2, 3:38 PM CST
Where
Towner County, 4.11 mi W of Bisbee Lyster Arpt
Measured
1 in hail
Reported by
Public
Coordinates
48.630, -99.470

The hail was accompanied by very heavy rain.

Hail, Towner

When
June 2, 3:50 PM CST
Where
Towner County, 5.5 mi W of Armourdale
Measured
1.25 in hail
Reported by
Public
Coordinates
48.880, -99.490

Dime to half dollar sized hail fell with very heavy rain.

Hail, Benson

When
June 2, 3:55 PM CST
Where
Benson County, 6.09 mi SW of Hesper
Measured
1 in hail
Reported by
Public
Coordinates
47.910, -99.710

Dime to quarter sized hail covered the ground.

Hail, Towner

When
June 2, 3:59 PM CST
Where
Towner County, 3.08 mi WSW of Cando Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.460, -99.290

Dime to half dollar sized hail fell.

Hail, Ramsey

When
June 2, 4:15 PM CST
Where
Ramsey County, 1.54 mi WNW of Penn
Measured
1 in hail
Reported by
Public
Coordinates
48.230, -99.110

Dime to quarter sized hail fell with very heavy rain.

Hail, Benson

When
June 2, 4:25 PM CST
Where
Benson County, 0.69 mi N of Flora
Measured
1 in hail
Reported by
Public
Coordinates
47.960, -99.420

Hail, Towner

When
June 2, 4:35 PM CST
Where
Towner County, 3.59 mi SW of Cando Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
48.440, -99.280

Nickel to half dollar sized hail covered the ground. Very heavy rain was also reported.

Hail, Ramsey

When
June 2, 4:46 PM CST
Where
Ramsey County, 1.38 mi E of Penn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.220, -99.050

Dime to quarter sized hail covered the ground.

Hail, Towner

When
June 2, 4:48 PM CST
Where
Towner County, 0.69 mi N of Cando
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
48.490, -99.200

Hail, Ramsey

When
June 2, 4:50 PM CST to 4:52 PM CST
Where
Ramsey County, 3.51 mi ENE of Penn
Measured
2 in hail
Reported by
Public
Coordinates
48.240, -99.010

Large hail fell sporadically along with very heavy rain.

Thunderstorm Wind, Ramsey

When
June 2, 4:58 PM CST
Where
Ramsey County, 4.24 mi NW of Webster
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.320, -98.940

A six inch diameter apple tree was snapped.

Hail, Ramsey

When
June 2, 4:59 PM CST to 5:04 PM CST
Where
Ramsey County, 1.38 mi W of Webster
Measured
1.25 in hail
Reported by
Public
Coordinates
48.280, -98.900

Nickel to half dollar sized hail fell.

Thunderstorm Wind, Ramsey

When
June 2, 5:00 PM CST
Where
Ramsey County, 4.72 mi NE of Penn
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
48.270, -99.010

Three trees about 12 to 18 inches in diameter were twisted and snapped. Dime sized hail and 1.25 inches of rain were also reported.

Thunderstorm Wind, Benson

When
June 2, 5:20 PM CST
Where
Benson County, 3.23 mi W of Minnewaukan
Measured
96 kt (110 mph) estimated gust
Property damage
$240,000
Reported by
Law Enforcement
Coordinates
48.070, -99.320

A deputy reported 18 to 20 power poles snapped along the highway west of Minnewauken. An accompanying photo showed a damage pattern associated with an apparent microburst with very strong outflow. Peak winds were estimated at 110 mph.

Thunderstorm Wind, Grand Forks

When
June 2, 8:58 PM CST
Where
Grand Forks County, 1.55 mi WNW of Kelly
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.990, -97.350

Thunderstorm Wind, Grand Forks

When
June 2, 9:10 PM CST
Where
Grand Forks County, 0.83 mi SE of (Gfk)grand Forks Int
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.940, -97.170

Thunderstorm Wind, Grand Forks

When
June 2, 9:20 PM CST
Where
Grand Forks County, 1.66 mi SW of Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.900, -97.070

Numerous large tree branches were blown down across south central Grand Forks. A large tree was snapped just south of downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696573, 696574, 696575, 696576, 696577, 696581, 696578, 696582, 696579, 696580, 696583, 696593, 696584, 696585, 696586, 696588, 696589, 696590, 696592.